Alert archive / Iowa / Freeze Warnings in 2018
Freeze Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this freeze warning at Oct 15, 2018, 2:44 PM CDT for 12 counties in Iowa. It took effect at Oct 16, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2018, 2:44 PM CDT (19:44 UTC)
- In effect from
- Oct 16, 2018, 1:00 AM CDT
- Expired
- Oct 16, 2018, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
Counties Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Ringgold County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- -152 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WWUS73 KDMX 151944 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 244 PM CDT Mon Oct 15 2018 ...Freezing Temperatures Forecast Again Tonight... .Temperatures are expected to reach freezing or below tonight into very early Tuesday morning. All other areas across the forecast area have been below freezing this fall season, therefore, Freeze Headlines will no longer be issued for those areas this season. IAZ062-074-075-083>086-093>097-160345- /O.NEW.KDMX.FZ.W.0003.181016T0600Z-181016T1400Z/ Poweshiek-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Grinnell, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 244 PM CDT Mon Oct 15 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... The National Weather Service in Des Moines has issued a Freeze Warning, which is in effect from 1 AM to 9 AM CDT Tuesday. * TEMPERATURE...30 to 32 degrees. * IMPACTS...The freezing temperatures will result in a killing freeze and end the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
482 WWUS73 KDMX 160118 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 818 PM CDT Mon Oct 15 2018 ...Freezing Temperatures Forecast Again Tonight... .Temperatures are expected to reach freezing or below tonight into very early Tuesday morning. All other areas across the forecast area have been below freezing this fall season, therefore, Freeze Headlines will no longer be issued for those areas this season. IAZ062-074-075-083>086-093>097-160930- /O.CON.KDMX.FZ.W.0003.181016T0600Z-181016T1400Z/ Poweshiek-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Grinnell, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 818 PM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... * TEMPERATURE...30 to 32 degrees. * IMPACTS...The freezing temperatures will result in a killing freeze and end the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ REV
518 WWUS73 KDMX 160825 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 325 AM CDT Tue Oct 16 2018 ...Freezing Temperatures Early This Morning... .Temperatures will remain at or below freezing into mid morning. All other areas across the forecast area have been below freezing this fall season, therefore, freeze headlines will no longer be issued for those areas this season. IAZ062-074-075-083>086-093>097-161400- /O.CON.KDMX.FZ.W.0003.000000T0000Z-181016T1400Z/ Poweshiek-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Grinnell, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 325 AM CDT Tue Oct 16 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...28 to 32 degrees. * IMPACTS...The freezing temperatures will result in a killing freeze and end the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ MJB
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:41 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Oct 15, 12:41 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1241 PM CDT Mon Oct 15 2018 ...Updated for 18z Aviation... .DISCUSSION.../Today through Sunday/ Issued at 344 AM CDT Mon Oct 15 2018 All the precip has ended across the area with a cloud shield still in place currently as the sfc low is situated across southern Ontario and the upper low spinning over central MN. Some clear patches developing in the stratus, with drier air moving in eroding the clouds from the backside across NW IA and NE Nebraska currently. This drier air should continue to erode the clouds and expect mainly clear skies across much of the forecast area by sunrise to mid morning. Only exception likely to be in the far north/northeast where some clouds may linger longer into the morning/early afternoon as the upper low translates eastward and the clouds skirt through northern/northeastern Iowa. Otherwise with the cold air in place today temperatures to be cool, only warming into the low to mid 40s across the state. SFC pressure gradient still a bit tight, so could have some breezy conditions. High pressure will build into the state briefly late today and then shove south as another weak upper wave drops through Ontario sending a reinforcing short of cold air into the state Tuesday into Tuesday night. Some cloud cover is expected with this frontal passage, however moisture is limited so precipitation is not expected. High pressure will be in place for Wednesday with westerly to northwesterly upper level flow pattern setting up into the latter portion of the week and next weekend. Thermal ridge will build into the state with a warming trend likely by late week as H85 temps push back up to around +8-10C by Friday which will be the warmest day of the period. However slightly colder temperatures then expected into the weekend with the passage of another dry cold front Friday night. A large area of Canadian high pressure to build across the state for the weekend which should result in another period of cooler, dry conditions. Only chance for precipitation is late Thursday night with waa setting up for Friday which may squeeze a shower out across the northeast, however moisture still looking limited so likely expect dry conditions through the entire forecast period. As for the freeze warning across the area, the lingering cloud cover has kept temps up across much of the area so far. However patches of clearing have developed in the last hour or so allowing some sites to fall to around 32, with the eroding back edge as well. Therefore still expect many sites in the west/central/south to have a hard freeze this AM. Some sites where clouds may linger longer in the east/southeast may need another freeze warning tonight to hit below 32, however will not issue right now as will wait and see where temps fall this AM to see which counties will need one for the cold tonight. Therefore will either adjust the issuance toward sunrise when have a better handle on which areas have been cold enough, or let the dayshift issue for the remaining counties to match up with offices to the east/south that have already issued for tonight. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1242 PM CDT Mon Oct 15 2018 VFR conditions are expected throughout the TAF period. The main concern this afternoon will be gusty west-northwest winds, particularly impacting DSM/ALO/OTM. A few clouds will linger at OTM through the afternoon, otherwise expecting clear skies. Clouds will begin to increase across the area by tomorrow. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Beerends AVIATION...Hagenhoff
Hazardous weather outlook, Oct 15, 11:24 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1124 AM CDT Mon Oct 15 2018 IAZ084>086-094>097-161630- Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 1124 AM CDT Mon Oct 15 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Temperatures may fall below freezing late tonight for the first time this fall season. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday River flooding will continue into at least early this week on portions of the Raccoon, Des Moines, Iowa, and Cedar Rivers. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>083-092-093-161630- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Taylor-Ringgold- 1124 AM CDT Mon Oct 15 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday River flooding will continue into at least early this week on portions of the Raccoon, Des Moines, Iowa, and Cedar Rivers. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.